Has anyone ever been put on gabapentin for severe anxiety/panic disorder? My doctor just prescribed it for me to help ween me off xanax that I've been on for 7 years. Was wondering if this has ever helped anyone?
Is the doctor taking you off the Xanax completely, or just trying to keep you comfortable until your next script in two weeks? Neurontin can be helpful in some cases, but honestly I've seen it used more as a way to treat depression than anxiety.
Is your doc a psychiatrist? If not, you may want to ask for a referral to one. They are really the best people to deal with these kinds of medication issues.
Yes he is a psychiatrist,and he wants me to take it until our next appointment and then decide together what to do. I'm just always scared when starting a new med. He wants me to take 200mg 3 times a day :/
I've been prescribed it by my psychiatrist for anxiety, but have so far been afraid to take it, but my situation stems from a bad reaction to stopping a medication years ago so I'm kind of at the desperation stage. She says it does help some people. So I can't give you my own experience but can tell you it is used off-label for anxiety. It's basically GABA, which is something the brain uses to produce calm and pain relief, and is what benzos target. It's only FDA approved uses are for the nerve pain from shingles and as an anti-seizure med for epileptics, but is used off-label for a lot of things.
So, I'm assuming he wrote you a new script for these two weeks? So you don't end up running out? Did he tell you to drop the dose already, or are you staying on your normal dose until you see him?
I have to say that my experience (as a nurse) with Neurontin has been a very positive one. It seems to be a medication that is easily tolerated by most. Especially considering that the vast majority of people I've taken care of have been the elderly, who tend to be more sensitive to medications, it's reassuring that most do very well on it. You're on a low dose too, so that's helpful.
I've not had any negative experiences with it to report, and a LOT of my patients were on it...some for neurological pain, some for depression/anxiety, some for seizures, etc. It actually has a lot of indications.
I'd say give it a try, especially if your doc has instructed you to decrease your Xanax dose already. Let us know how you're doing!
Like some (probably most) medications, Gabapentin should be tapered at the time of discontinuation. If medications are d/c'ed correctly, many people have no problems with it at all. I've never seen anyone experience a horrible detox from Neurontin, when they were tapered off. I've never seen anyone have any issues.
It's a good reminder though, ANY medication should not be stopped abruptly without consulting with one's doctor.
My research on pain forums and drug websites, which is how this drug is usually used, for pain, shows that at the doses used for pain, which can go pretty high given this drug seems to poop out regularly, coming off is pretty much like coming off a benzo for at least some people, which makes sense since this is shooting pure GABA into your brain, bypassing your digestive system altogether. The elderly are often put on all kinds of drugs, and they often have a difficult time telling anyone they're suffering withdrawal. For anxiety, however, the drug is usually used in lower doses, but again, I assume that these doses would be raised if it poops out. But I haven't found all that many reports of people who use it for anxiety, as it is so commonly prescribed for pain but not so much for anxiety, and even for pain it's largely been replaced by a newer drug Lyrica which was supposed to be easier to handle and better but, as usual, didn't turn out to be so much so. So while I accept Nursegirl's experience, I'd still be careful with it as with any drug that affects the brain. So as recommended, always always make sure your psychiatrist or doctor knows how to taper people off drugs carefully and individually so you avoid the avoidable.
Seriously worst withdrawal on the planet. I'm almost on my second week since last dose and still in full physical withdrawal. Use at your own risk. Don't let the "non-narcotic" label fool you it's very mentally and physically addicting. I feel like I need to warn people. This is just ridiculous that I was never warned about this.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.